Maine, 2003

Heavy Snow and Winter Weather in Maine, February 2, 2003

February 2, 2003 · NWS GYX · 12 events in 12 counties and zones

An area of low pressure deepened rapidly as it moved slowly northeastward from the Carolina Coast on the morning of the 1st to south of Nova Scotia by the morning of the 2nd. The storm brought 6 to 10 inches of snow to the mountains and foothills.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure deepened rapidly as it moved slowly northeastward from the Carolina Coast on the morning of the 1st to south of Nova Scotia by the morning of the 2nd. The storm brought 6 to 10 inches of snow to the mountains and foothills. Along the coast and in the interior, the snow mixed with or changed to sleet, freezing rain, or rain which kept the accumulations lower. Interior sections generally received 4 to 8 inches while the coast received only 2 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 1, 8:50 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 1, 8:50 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
850 PM EST SAT FEB 1 2003

SFC LOW DEEPENING SE OF CAPE COD.  IOSN3 NOW GUSTING TO 43 KTS.
FIRST AREA OF PCPN MOVING THRU CNTRL AND E PTNS OF FA.  ANOTHER SLUG
OF PCPN NOW OVER SRN NEW ENG WILL OVRSPRD FA NXT FEW HRS.

PTYPE CONTINUES TO BE THE FORECAST CHALLENGE TONIGHT.  CURRENTLY
RAIN...FREEZING RAIN...AND SNOW ARE OCCCURING ACROSS THE FA WITH
SOME IP LIKELY OCCURING HERE AND THERE.  DONT SEE ANY REASON TO
MAKE CHANGES TO PREV FCST.

ALTHOUGH SOME INTERIOR LOCATIONS ARE ABOVE FREEZING...ROAD REPORTS
INDICATE PAVEMENT TEMPS OF 27 IN SOUTHERN AREAS HENCE FREEZING RAIN
ON PAVEMENT WILL BE A PROBLEM EVEN WHERE AIR TEMPS ARE ABOVE
FREEZING.

.GYX...
ME...WTR WX ADVIS ALL ZNS 001-002-004-006-008>010-013
     FOR TNGT INTO SUN.
     GLW.
NH...WTR WX ADVIS 007>009-012>014-018>022-023>028 FOR TNGT INTO SUN.
     GLW.

SJB
Hazardous weather outlook, Feb 1, 3:40 AM EST, 20 hours 20 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-011045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
340 AM EST SAT FEB 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A GALE WARNING MAY BE NEEDED SUNDAY AND SUNDAY NIGHT AND AGAIN LATE
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 6 winter weather. Local standard time, as filed.

Heavy Snow, Central Somerset

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Androscoggin

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Winter Weather, Coastal York

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Coastal York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Weather, Interior Waldo

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Winter Weather, Interior York

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Weather, Kennebec

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Winter Weather, Southern Somerset

When
February 2, 12:00 AM EST to 11:00 PM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344995, 5344996, 5344997, 5344998, 5344999, 5345000, 5345001, 5345002, 5345003, 5345004, 5345005, 5345006.